Jump to content

Brain Mets


Jessigriff

Recommended Posts

I just want to know if anyone has experienced this themselves or someone they love. My mother was diagnosed with sclc April of '04 and was diagnosed this march with brain mets. She had Radiosurgery performed on the 3 brain tumors in June. But, at the last MRI it showed that the tumors are 2-3x's bigger than before. There is really not much else the Dr's can do for her. She will be starting a new round of a different Chemo next week to try and help the returning tumor in her lung. She has gotten really nasty. One of the tumors is affecting her mood and the Dr says that anything she says from now on is not her. But it is so hard to deal with. She is a completely different person. She is hateful to everyone totally not like her. She looks completely different. She is paranoid about everything she locks herself in the house and won't let anyone come in. She is having seizures and shouldn't be alone. But, she feels that me and my family are like a team against her. We all love her so much and she is pushing us all away. She was livid when she found out that I met my dad for lunch. She acted like I was another woman having lunch with her husband. I just needed to talk to him without her there because i needed to know what was going on since she has completely shut me out. I really think that she needs hospice at this point. She can hardly walk. But she refuses. If we can't take anything she says seriously then when do we know when to step in and take over? I don't know but, thank you for listening I really needed to vent! :wink:

Link to comment
Share on other sites

Bless your heart. What difficult things to have to deal with. Continue to remember your mom is not her real self, it is all the effects of the disease and treatments. Sure don't know what to tell you about her care. Sounds like she needs help with day to day functioning. Is your dad able to talk with her at all? Will your doc tell her she needs hospice? Maybe getting some support and guidance from the cancer society would be very beneficial for all of you. They have helped people cope with many difficult situations. Will be keeping all your family in my prayers. pammie

Link to comment
Share on other sites

So sorry to hear that things are not going well for your mom right now. I can tell you that cancer and and will change people. Cancer not only affects the patient but also family members and friends. Maybe it's the mets that have changed your moms attitude and maybe there are other issues. Maybe it is easier for her to be distant right now. She may feel that by distancing herself from the family will spare them unnecessary pain. I think it is good that you had a chance to talk this over with your dad. Is he able to convince your mom that she needs Hospice? They would be a really big help to your mom and dad right now. I'm sending good thoughts your way and hoping your mom will soon accept help!

Link to comment
Share on other sites

Is your mom on an anti-seizure medicine...like Dilantin? She should be, as it might keep her from any more seizures.

You haven't given us a bio of your mom's history with cancer...so there are many questions to ask. Has she had any whole brain radiation (WBR)? If not, why not?

Is she on steroids....like Decadron? Pill form? Does she drink enough liquids daily to stay well hydrated?

I just finished WBR for multiple mets to my brain. I am also on a chemo that does cross the blood/brain barrier...and although I had multiple brain mets, all of them were pretty small. The largest being just 1 cm. Following radiation, it is now only 4 mm but reduced in 'volume' by about 80% according to my rad onc.

Oral decadron made me madder than a wet hen! :x I hated the stuff but I tolerate the infusions of Decadron I get during chemo just fine! I drink upwards of a liter of water daily...to make sure I stay hydrated. Being dehydrated can make a person act weird too!

I don't know why there is nothing left to do for your mom and her brain mets...but again, I don't have all the info on what's already BEEN done for her. I would make sure your dad knows the right questions to ask if he's the one who takes her to her appointments.

And....I'd consider getting another opinion before just giving up. If her personality is changing this much...there has to be something that can be done.

FWIW, I have had whole brain radiation twice....once last year for 13 days, as "preventative treatment". Once my cancer came back, it found it's way to my brain anyway. So much for the preventative treatment. :roll: So more recently, I had another 13 days of WBR. which pretty much took care of the dozen or more small tumors that were up there.

And while I am tired and get a little grumpy some days because of it :wink: ...neither the tumors NOR the WBR has really changed me much.

Somebody needs to talk to your mom's doctor and if he's ready to give up...then perhaps getting another opinion is necessary and pronto, before mom gets even worse.

It just makes me uncomfortable that her doc is giving up on the brain mets. Ask about Temodar or even Topotecan. Both cross the blood/brain barrier and might help reduce the brain tumors.

Best of luck to you. I'm sorry you're all having to go thru this difficult time.

Link to comment
Share on other sites

I feel your pain, I really do. I will assume your mom is on steroids if there are brain mets. Darling, those things made my mom a Tasmanian Devil Mama as one other member of this board so appropriately put it. She went on for a week or more like that. She would not even accept calls from her Doctors! I would cry, plead with her, etc. to try to get her to "let us back in", but it just took her doing it in her own sweet time to forgive us. She was mad that my brother and dad were conspiring behind her back.

It was the most horrible week or so since her dx.

Guess what? It passed. I pleaded one time enough that she turned around. I was so worried that the anger she had built up was going to kill her, or that she would kill someone else.

Hang in there, even if you have to beg, cry, kick and scream to her to come around bc you guys love her.

By the way, my mom would not hear a word about how the steroids were making her feel this way. Her points were valid and that was that.

This is the hardest thing to go through. I'm sending a big cyberhug to let you know I understand. Please feel free to PM me if you need!

Link to comment
Share on other sites

Thank you all so much for your kind words.

My mother is on decadron to reduce the swelling. She did have WBR done for preventitive measures. It still found it's way there though. She also did Topotecan which did not help, which followed her Radio surgery to the brain performed at Dartmouth Hitchcock Medical Center in Lebanon NH. She initially started with Cisplatin and Etopocide? to begin with for her original lung cancer. The anti seizure Meds she's taking is called Depokote. And she will be starting a new round of Chemo tomorrow. i'm not sure of the name since she won't talk to me right now. The Dr's made her wait a month between these last chemo treatments because she was so run down. Her Potassium levels became dangerously low and she needed repeated shots of Procrit and Neulasta. She is just so weak I'm not even sure she will be able to make it through another round of this. I guess I have been preparing myself for the worst and praying for the best. Thank you so much for listening it really helps. :!:

Link to comment
Share on other sites

I'm sorry I'm late in replying. Looks like you got some good advice here already.

i just wanted to send some support and some prayers. I'm so sorry this is happening to your mom and to your family. I am hoping for a turn around, that the new chemotherapy, steroids and seizure medicenes begin to work, and that she begins to act and look more like herself.

Come here, post often- it does help. and know that we are all here for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.